I have had a couple of people suggest milk thistle because it is supposed to help detoxify the liver, and I am focused on clearing liver wind. Here are a couple of excerpts from my research:
1. In Dr. Marjama-Lyons’ book, What Your Doctor May NOT Tell You About Parkinson’s Disease, on page 219, she states, “Milk Thistle is an effective liver tonic that helps protect the liver from toxins and that can detoxify and rejuvenate a liver that is damaged by toxic exposure. In his book, The Brain Wellness Plan, neurologist Dr. Jay Lombard advises Parkinson’s disease patients who are taking any anti-Parkinson’s drugs to take 300 milligrams of standardized milk thistle daily.”
2. University of Maryland Medical Center Report: “Milk thistle (Silybum marianum) has been used for 2,000 years as an herbal remedy for a variety of ailments, particularly liver and gall bladder problems. Several scientific studies suggest that substances in milk thistle (especially a flavonoid called silymarin) protect the liver from toxins, including certain drugs such as acetaminophen (Tylenol), which can cause liver damage in high doses. Silymarin has antioxidant and anti-inflammatory properties, and it may help the liver repair itself by growing new cells. Although a number of animal studies demonstrate that milk thistle can be helpful in protecting the liver, results in human studies are mixed.” http://www.umm.edu/altmed/articles/milk-thistle-000266.htm.
I am fighting Parkinson’s drug free, so at initial blush, I decided to not entertain supplementing my routine with milk thistle. However, ever since the oil spill in the Gulf, when I walk outside in the morning to get the newspaper, I smell petroleum in the air. Yesterday, I smelled it in the afternoon as well. I decided that I am working too hard to detoxify my liver to have this potential environmental toxin undo my work. I went to the health food store and got milk thistle tea.
By taking the milk thistle as a tea, I feel I will be able to monitor how it impacts me, if at all, including if there are any side effects. I will let you know what I learn.
All my best,